Unique Virtues of Plurality Rule: Generalizing May's Theorem
AbstractMay's theorem famously shows that, in social decisions between two options, simple majority rule uniquely satisfies four appealing conditions. Although this result is often cited as a general argument for majority rule, it has never been extended beyond pairwise decisions. Here we generalize May's theorem to decisions between many options where voters each cast one vote. We show that, surprisingly, plurality rule uniquely satisfies May's conditions. Our result suggests a conditional defense of plurality rule: If a society's balloting procedure collects only a single vote from each voter, then plurality rule is the uniquely compelling procedure for electoral decisions. First version: 15 September 2004; this version version 22 December 2005.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by EconWPA in its series Public Economics with number 0409010.
Length: 24 pages
Date of creation: 15 Sep 2004
Date of revision: 22 Dec 2005
Note: Type of Document - pdf; pages: 24
Contact details of provider:
Web page: http://188.8.131.52
May's theorem; plurality rule; simple majority rule;
Find related papers by JEL classification:
- D71 - Microeconomics - - Analysis of Collective Decision-Making - - - Social Choice; Clubs; Committees; Associations
- D70 - Microeconomics - - Analysis of Collective Decision-Making - - - General
This paper has been announced in the following NEP Reports:
- NEP-ALL-2004-09-30 (All new papers)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Sen, Amartya K, 1977. "Social Choice Theory: A Re-examination," Econometrica, Econometric Society, vol. 45(1), pages 53-89, January.
- Mueller,Dennis C., 2003. "Public Choice III," Cambridge Books, Cambridge University Press, number 9780521894753, December.
- Sen, Amartya & Pattanaik, Prasanta K., 1969. "Necessary and sufficient conditions for rational choice under majority decision," Journal of Economic Theory, Elsevier, vol. 1(2), pages 178-202, August.
- Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Kenneth Shepsle & Barry Weingast, 1981. "Structure-induced equilibrium and legislative choice," Public Choice, Springer, vol. 37(3), pages 503-519, January.
- Ching, Stephen, 1996. "A Simple Characterization of Plurality Rule," Journal of Economic Theory, Elsevier, vol. 71(1), pages 298-302, October.
- Schofield, Norman, 1978. "Instability of Simple Dynamic Games," Review of Economic Studies, Wiley Blackwell, vol. 45(3), pages 575-94, October.
- Roberts, Fred S., 1991. "Characterizations of the plurality function," Mathematical Social Sciences, Elsevier, vol. 21(2), pages 101-127, April.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA).
If references are entirely missing, you can add them using this form.